Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Hanford, CA

August 13, 2004Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Aug 13, 2004, 5:42 PM PDT for Kern County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 5:42 PM PDT (00:42 UTC)
Expired
Aug 13, 2004, 6:45 PM PDT
In force
63 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3419 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 140042
SVRHNX
CAC029-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
538 PM PDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

* UNTIL 645 PM PDT

* AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 5 MILES WEST OF BORON MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER EXTREME SOUTHEASTERN KERN 
COUNTY...NEAR BORON...THROUGH 645 PM. 


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING AND TORRENTIAL RAIN IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY 

LAT...LON 3516 11784 3498 11789 3488 11766 3517 11765

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:35 PM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 2:35 PM PDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
235 PM PDT FRI AUG 13 2004

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...AGAIN ANOTHER
ACTIVE AFTERNOON OVER THE MTNS/DESERTS. WHILE THE INDIVIDUAL STORMS
DONT LAST TOO LONG...THEY ARE SLOW TO MOVE. RADAR ESTIMATES INDICATE
A FEW AREAS OF .25-.50 INCHES PER HOUR...MOSTLY NEAR OR ON THE CREST
OF THE SIERRA. LIGHTER AMOUNTS NOTED IN KERN MTNS/DESERTS...HOWEVER
ESTIMATES JUST EAST OF THE KERN LINE IN SBD COUNTY NEARING 1 INCH
PER HOUR. EXPECT ACTIVITY TO CONT INTO THE EVE THE GRADUALLY
DIMINISH.

OVERALL...THE PATTERN IS SHOWING VERY LITTLE CHANGE...OTHER THAN A
SLOW WEAKENING OF THE UPPER RIDGE. SHOULD BE A COUPLE OF DEGS
COOLING MOST AREAS SAT...THEN STATUS QUO SUN AND MON. WHILE THE ATMO
REMAINS RELATIVELY MOIST AND UNSTABLE SAT...IT DOES DRY OUT SOME SUN
AND MON. WILL LEAVE DESERTS AND TEHACHAPIS DRY SUN AND MON...BUT
CONT WITH SLIGHT CHANCES OVER THE SIERRA BOTH DAYS AS H7 MOISTURE
AND INSTABILITY CHANGES LITTLE AND H7 WINDS NEVER COMPLETELY LOOSE
THEIR SE COMPONENT.

.LONG TERM...FOR MONDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS
ARE IN FAIR AGREEMENT THROUGH THE PERIOD ALTHOUGH SOMEWHAT DIFFERENT
FROM EARLIER RUNS. A DEEP UPPER LOW PRESSURE SYSTEM IN THE GULF OF
ALASKA WILL REMAIN QUASI-STATIONARY TUESDAY AND WEDNESDAY BEFORE
BEING EJECTED EASTWARD BY THURSDAY. AS THIS SYSTEM SHIFTS ONSHORE
OVER CANADA...HIGHER PRESSURE BUILDING OVER THE WESTERN STATES WILL
BRING A WARMING TREND ONCE AGAIN DURING MID WEEK. THIS WILL KEEP
TEMPERATURES MOSTLY ABOVE NORMAL THROUGH THE OUTLOOK PERIOD. WITH
THE UPPER TROF REMAINING OFFSHORE THROUGH WEDNESDAY AND FARTHER
NORTH DURING THE END OF THE WEEK...THE INCREASING SOUTHWEST FLOW
ALOFT WHICH WAS EARLIER ANTICIPATED IS NOT EXPECTED TO DEVELOP AS
STRONG. MOISTURE OVER THE SIERRA NEVADA WILL NOW LIKELY LINGER WITH
A GENERALLY LIGHT WIND PATTERN ALOFT WITH CONTINUED WEAK
INSTABILITY. THEREFORE...HAVE ADDED A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS OVER THE MOUNTAINS EACH DAY DURING THE EXTENDED PERIOD.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BINGHAM/GREISS
Hazardous weather outlook, Aug 13, 6:53 AM PDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
653 AM PDT FRI AUG 13 2004

CAZ089>092-141200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
653 AM PDT FRI AUG 13 2004

.DAY ONE...TODAY

ENOUGH SUBTROPICAL MOISTURE HAS MOVED INTO THE REGION FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORM WHICH
DEVELOPS WILL CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN GUSTY WINDS
AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ093-094-141200-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
653 AM PDT FRI AUG 13 2004

.DAY ONE...TODAY

ENOUGH SUBTROPICAL MOISTURE HAS MOVED INTO THE REGION FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORM WHICH
DEVELOPS WILL CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN GUSTY WINDS
AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE FOOTHILLS
SATURDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ095-141200-
KERN COUNTY MOUNTAINS-
653 AM PDT FRI AUG 13 2004

.DAY ONE...TODAY

ENOUGH SUBTROPICAL MOISTURE HAS MOVED INTO THE REGION FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORM WHICH
DEVELOPS WILL CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN GUSTY WINDS
AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE KERN COUNTY
MOUNTAINS SATURDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ096-097-141200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
653 AM PDT FRI AUG 13 2004

.DAY ONE...TODAY

ENOUGH SUBTROPICAL MOISTURE HAS MOVED INTO THE REGION FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORM WHICH DEVELOPS
WILL CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN GUSTY WINDS AND
BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE SOUTHERN SIERRA
NEVADA SATURDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ098-099-141200-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
653 AM PDT FRI AUG 13 2004

.DAY ONE...TODAY

ENOUGH SUBTROPICAL MOISTURE HAS MOVED INTO THE REGION FOR A CHANCE OF
AFTERNOON THUNDERSTORMS...DECREASING TO A SLIGHT CHANCE IN THE
EVENING. ANY THUNDERSTORM WHICH DEVELOPS WILL CONTAIN DANGEROUS
LIGHTNING AND MAY CONTAIN GUSTY WINDS AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE KERN COUNTY
DESERTS SATURDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

SANGER

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.